Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 24, 2018, 4:10 PM PDT for Siskiyou County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 4:10 PM PDT (23:10 UTC)
- Expired
- Jul 24, 2018, 4:34 PM PDT
- In force
- 24 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 65 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
968
WUUS56 KMFR 242310
SVRMFR
CAC093-242345-
/O.NEW.KMFR.SV.W.0011.180724T2310Z-180724T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
410 PM PDT TUE JUL 24 2018
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Northern Siskiyou County in northern California...
* Until 445 PM PDT.
* At 410 PM PDT, a severe thunderstorm was located near Macdoel, or
27 miles southwest of Klamath Falls, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dorris and Lower Klamath Wildlife Refuge.
* This includes...
US 97 in California between mile markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
If on or near Meiss Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4183 12204 4195 12205 4200 12200 4200 12170
TIME...MOT...LOC 2310Z 188DEG 9KT 4187 12203
HAIL...1.00IN
WIND...60MPH
$$
BTL2 follow-up statements
358
WWUS56 KMFR 242325
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
425 PM PDT TUE JUL 24 2018
CAC093-242345-
/O.CON.KMFR.SV.W.0011.000000T0000Z-180724T2345Z/
Siskiyou CA-
425 PM PDT TUE JUL 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT
FOR NORTHERN SISKIYOU COUNTY...
At 424 PM PDT, a severe thunderstorm was located near Macdoel, or 25
miles southwest of Klamath Falls, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dorris and Lower Klamath Wildlife Refuge.
* This includes...
US 97 in California between mile markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
If on or near Meiss Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4183 12204 4195 12205 4200 12200 4200 12170
TIME...MOT...LOC 2324Z 188DEG 9KT 4190 12202
HAIL...1.00IN
WIND...60MPH
$$
BTL087
WWUS56 KMFR 242334
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
434 PM PDT TUE JUL 24 2018
CAC093-242343-
/O.CAN.KMFR.SV.W.0011.000000T0000Z-180724T2345Z/
Siskiyou CA-
434 PM PDT TUE JUL 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SISKIYOU COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has for portions
of Highway 97 and Dorris has weakened. Therefore, the warning has
been cancelled.
LAT...LON 4183 12204 4195 12205 4200 12200 4200 12170
TIME...MOT...LOC 2331Z 188DEG 9KT 4191 12202
$$
BTLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:00 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 2:00 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
200 PM PDT Tue Jul 24 2018
.DISCUSSION...24/12Z NAM/GFS/EC in.
Lots of marine stratus over the coastal waters this afternoon,
along with a lot of smoke over much of the inland portions of the
CWA. Cumulus is also popping over the ridges from the Cascades east
and Siskiyous south. No thunderstorms over the Medford CWA yet, but
there are a few over northeast Nevada.
The southwestern high, which is now centered near the four corners
area, will slowly retrograde through Friday. By that time it will
be centered near Las Vegas, and it will remain in place there
through Monday.
This is significant in that the four corners position is the
favored location for monsoonal moisture to be advected from the
south into the Medford CWA, thus allowing thunderstorms to
develop. Thunderstorms are in the forecast for this afternoon and
evening, and the main axis of activity will be similar to the past
few days...from western Siskiyou county east into Modoc county and
northeast into Klamath and Lake counties.
Thunderstorms are also in the forecast for Wednesday afternoon and
evening, over a smaller area in Siskiyou county and a bit in Modoc
county. At this time, model stability indices are showing some
instability in that area, but not as much as today. Moisture will
likely be a limiting factor Wednesday. The forecasted thunderstorms
agree well with the latest NAM, so will keep this in the forecast.
No thunderstorms are expected from Wednesday night through early
next week. It's still going to be very hot inland though. Highs
will be near 15 degrees above normal over the west side and 5-10
degrees above normal east of the Cascades. The west side may cool
a few degrees after Thursday, but highs will remain 10-15 degrees
above normal with the exception of the Umpqua Basin, where
increasing marine influence will bring a bit more cooling.
Temperatures east of the Cascades will continue to be 5-10 degrees
above normal. These hot conditions will continue into next week.
Meanwhile, the marine layer will keep coastal temperatures near
normal.
A weak trough will approach the Pacific Northwest coast next
Tuesday, and the high near Las Vegas will start to progress
eastward again. This may eventually allow monsoonal moisture and
thus thunderstorm activity back into the Medford CWA, but at this
time it looks like that won't happen through at least next
Wednesday.
&&
.AVIATION...For the 24/18Z TAFs...Wildfire smoke continues over most
of the inland areas west of the Southern Oregon Cascades as well as
some locations just east of the Cascades. MVFR visibilities/cigs and
local IFR conditions will prevail over Jackson and Josephine
counties, including at KMFR and periods of MVFR/IFR
visibilities/cigs are expected east of the Cascades, including at
KLMT. Outside of the smoke, VFR conditions will prevail for inland
areas. However, there will be isolated afternoon and evening
thunderstorms over northern California and from the Cascades east
late this afternoon and this evening. Gusty winds and hail are
possible near these thunderstorms.
Along the coast, low cigs have burned back to the coast with VFR
along the coast and inland expected through the afternoon. IFR/LIFR
cigs and IFR/MVFR visibilities will return to the coast from Cape
Blanco north and near KBOK this evening and persist through
Wednesday morning. -CC
&&
.MARINE...Updated 130 PM PDT Tuesday 24 July 2018...Offshore high
pressure and a thermal trough inland will persist through this
week. Light to moderate north winds will persist with the
strongest winds just south of Cape Blanco in the afternoons and
evenings. These winds are expected to reach small craft advisory
criteria late this afternoon and tonight from Cape Blanco to Gold
Beach between 3 to 25 nm from shore and from Gold Beach to Cape
Sebastian between 10 to 25 nm from shore. For the waters north of
Cape Blanco expect small craft advisory level seas for areas beyond
5 nm from shore due to combined fresh northwest swell and wind seas
today and tonight. These conditions will persist on Wednesday and
Thursday. On Friday, small craft winds and seas may linger,
especially from Cape Blanco southward. Then winds and seas may lower
slightly Saturday into Sunday. -CC
&&
.FIRE WEATHER...Updated 200 PM PDT Tuesday 23 July 2018...
Thunderstorms are expected Tuesday afternoon and evening as an
upper level low over the Pacific and a ridge to the east continue
to bring in some moisture to southern Oregon. Model soundings
suggest there is plenty of instability in northern California away
from the smoke, so we'll have a slight chance for thunderstorms
yet again. The only difference today is that some of the storms
might form over the northern sections of the eastside, near
Crescent and Chemult. In general, expecting the thunderstorms to be
isolated similar to yesterday, so we could see a few hundred
strikes, but not expecting the bust we had a few weeks ago.
The other topic will be temperatures warming up today and for the
next few days as highs push into the upper 90's in the smoke filled
valleys. RH's shouldn't be that dry with this extra moisture moving
into the region from the south. They will start to dry out on
Wednesday night with moderate recoveries on ridges.
After looking through the extended forecast, this hot and dry
pattern will likely continue for at least a week. The good thing
here is that this means thunderstorms are not expected to enter the
forecast.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Thursday for ORZ024-026.
CA...Heat Advisory until 11 PM PDT Thursday for CAZ080>082.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT
Thursday for PZZ356-376.
Small Craft Advisory for hazardous seas until 11 PM PDT
Thursday for PZZ350-370.
15/15/02The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:07 PM PDT | Special Weather Statement | MFR | Siskiyou | 23 min |
| Jul 23, 6:27 PM PDT | Special Weather Statement | MFR | Siskiyou | 48 min |
| Jul 23, 6:51 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 24 min |
| Jul 23, 6:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 20 min |
| Jul 23, 7:15 PM PDT | Special Weather Statement | MFR | Siskiyou | 45 min |
| Jul 23, 7:50 PM PDT | Special Weather Statement | MFR | Siskiyou | 25 min |
| Jul 23, 7:57 PM PDT | Special Weather Statement | MFR | Siskiyou | 33 min |
| Jul 23, 8:25 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
| Jul 23, 8:31 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 29 min |
| Jul 23, 8:55 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 35 min |
| Jul 23, 9:13 PM PDT | Areal Flood Advisory | MFR | Siskiyou | 3 hr |
| Jul 23, 9:34 PM PDT | Special Weather Statement | MFR | Siskiyou | 26 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.